Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 340, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 25, 2023, 4:56 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2023, 4:56 PM MDT (22:56 UTC)
- Expired
- Jul 25, 2023, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:59 PM MDT | TSTM WND GST 100 | Hugo, CO | Delayed report: Spotter reported 100 MPH before losing power in Hugo. |
| Jul 25, 5:00 PM MDT | TSTM WND DMG | Hugo, CO | Delayed report: Lincoln County Sheriff shared photos of numerous uprooted trees, a few broken telephone poles, barns and sheds destroyed, flipped over fifth wheel campers, and lots of roof damage in the town of Hugo. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1936 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
576
WUUS55 KBOU 252256
SVRBOU
COC039-073-252345-
/O.NEW.KBOU.SV.W.0340.230725T2256Z-230725T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
456 PM MDT Tue Jul 25 2023
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Elbert County in east central Colorado...
Central Lincoln County in east central Colorado...
* Until 545 PM MDT.
* At 455 PM MDT, severe thunderstorms were located along a line
extending from 10 miles south of Thurman to 3 miles northwest of
Kutch, or along a line extending from 14 miles northwest of Flagler
to 24 miles southwest of Limon, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Punkin Center around 515 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3894 10401 3944 10334 3931 10315 3917 10316
3877 10375
TIME...MOT...LOC 2255Z 315DEG 36KT 3944 10325 3895 10389
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
AD1 follow-up statement
711
WWUS55 KBOU 252341
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
541 PM MDT Tue Jul 25 2023
COC039-073-252351-
/O.EXP.KBOU.SV.W.0340.000000T0000Z-230725T2345Z/
Elbert CO-Lincoln CO-
541 PM MDT Tue Jul 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
CENTRAL LINCOLN COUNTIES WILL EXPIRE AT 545 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. Scattered showers
and storms will continue through late this evening.
LAT...LON 3894 10401 3944 10334 3931 10315 3917 10316
3877 10375
TIME...MOT...LOC 2341Z 315DEG 36KT 3913 10286 3864 10350
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:24 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 25, 2:24 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 224 PM MDT Tue Jul 25 2023 .SHORT TERM...(This evening through Wednesday) Issued at 224 PM MDT Tue Jul 25 2023 Isolated to scattered convection is developing across the forecast area this afternoon. The high clouds have had an initial impact on where the first convection was developing, but most places should still be able to reach convective temps late this afternoon. That means a continuation of high based showers and storms with a threat of strong microburst winds into the evening. While most places near showers/storms should see gusts 35 to 45 mph, a couple spots could see severe wind gusts (>50 knots or 58 mph) when considering the ingredients are there for microbursts; inverted v profiles, deep mixing to near 550 mb, and DCAPE around 1500 J/kg. It'll be hard to pin down the location of the showers/storms, as one area of convection could continue to shift east across the plains through early evening, while additional showers/storms could develop over the high country and spill onto the adjacent I-25 Corridor and plains. It does appear now that some of this second batch could linger into the late evening hours before dissipating. For Wednesday, it looks like yet another rinse and repeat forecast. There are only slight changes, with a bit of cooling overall and slight increase in moisture per latest profiles. We'll still be hot with most of the plains reaching the mid 90s and a few upper 90s over the lowest elevations. Convective coverage could end up being a little higher as well, but still not widespread due to the lack of forcing and warm air aloft. The main impacts will again be strong and gusty outflow winds and lightning. .LONG TERM...(Wednesday night through Tuesday) Issued at 224 PM MDT Tue Jul 25 2023 Wednesday evening, expect scattered showers and thunderstorms across the region with some gusty outflow winds possible. Activity should move out/diminish by midnight. Ensemble guidance shows a good consensus with a ridge remaining in place over the region Thursday through next week. The ridge remains flattened Thursday and Friday, then building more northward by Saturday. With this fairly stagnant pattern in place, 700mb temperatures don't change all too much (17-19C) which will equate to highs slightly above normal in the low to mid 90s through the weekend. Some moisture will remain trapped under the ridge, hovering between normal to above normal values. Instability ranges from 700-1500 J/kg, with the higher of that range over the east plains. This will support afternoon/early evening scattered thunderstorms. Model soundings take on the inverted V profile given dry air with dry air at the surface. Given this profile, it isn't surprising that DCAPE values are upwards of 1500 J/kg, thus supporting the threat for gusty outflow winds with some storms. A few storms may also be capable of small hail as well. The higher chances will stay confined to the high country and Palmer Divide with lower chances for the plains. Ensemble guidance indicates a signal for monsoonal moisture and slightly cooler temperatures to arrive by early next week. The upper level ridge builds further over the region. Accompanying this shift, is anomalous moisture wrapping around the ridge, advecting into Colorado. This will result in increased coverage and chances for showers and thunderstorms. Flow aloft weakens with the pattern shift and combined with deeper moisture will increase the threat for flash flooding, especially over the burn areas. Ensemble guidance is keen on keeping this pattern in place next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday) Issued at 1006 AM MDT Tue Jul 25 2023 Main concern once again will be strong microburst winds from high based showers and storms. Forecast soundings show a similar environment to yesterday and Sunday, with inverted v profiles and plenty of DCAPE (Downdraft CAPE) near 1500 J/kg. A few wind gusts 35-40 knots likely, but a small (20%) chance of gusts reaching 45-50 kts given the environment. While it initially appeared storms would start a bit earlier than yesterday, some clouds have interfered with heating and thus could delay it slightly. It's still most likely to affect the Denver area airports including KDEN in the 21Z-01Z window. Otherwise VFR conditions will prevail. Winds are expected to transition more northwesterly/northerly 18Z-21Z. Then gusty outflows will result in variable directions through 01Z-02Z, before winds settle back to normal and light diurnal patterns. && .HYDROLOGY... Issued at 224 PM MDT Tue Jul 25 2023 The chance of any significant rainfall in the burn areas is quite low late this afternoon and evening. Maximum rainfall from storms in the mountains will likely be a quarter inch or less. On Wednesday, moisture increases slightly, and would allow for a little more rain with storms. That said, intensity and size of storms will likely be limited by the lack of CAPE and warm air aloft. Storms will also be moving along fairly quickly. Thus, there would only be a limited threat at most of burn scar impacts. There will remain a limited threat for flash flooding over the burn areas Thursday through the weekend. Normal to above normal moisture remains in place with afternoon scattered showers and thunderstorms. Mid-level flow is about 15-20 kts which isn't quick, but should keep storms moving over the burn areas. The threat for flash flooding over the burn areas increases by early next week as monsoonal moisture arrives into the region. Above normal moisture combined with higher coverage showers/thunderstorms and slower storm motions are responsible for increasing that threat. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Mensch AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/Mensch
Hazardous weather outlook, Jul 25, 3:46 AM MDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 346 AM MDT Tue Jul 25 2023 COZ030>051-261000- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 346 AM MDT Tue Jul 25 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected over the mountains and foothills this afternoon. The storms will spread across the Urban Corridor and eastern plains later this afternoon and evening. Strong, gusty outflow winds of 40 to 60 mph are possible with the storms. Heavy rainfall is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Expect scattered showers and thunderstorms during the afternoon and evenings through the weekend. Strong gusty outflow winds and small hail will be the main threats with some storms. There will be a limited threat for flash flooding over the burn areas. Temperatures are expected to be slightly above seasonal normals this week. Expect an increase in moisture levels early next week with a better chance for thunderstorms, wetting rains and slightly cooler temperatures. The risk for flash flooding will also begin to increase over the burn scars. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of strong, gusty winds or wind damage will be appreciated.
In the hours before
Special weather statement, Jul 25, 4:15 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
415 PM MDT Tue Jul 25 2023
COZ041-046-047-252300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
415 PM MDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of southeastern Elbert
and central Lincoln Counties through 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Genoa to 6 miles south of Simla, or along a
line extending from 11 miles east of Limon to 38 miles east of
Colorado Springs. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Limon, Hugo and Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3884 10389 3894 10406 3910 10405 3931 10358
3906 10324
TIME...MOT...LOC 2215Z 313DEG 40KT 3927 10349 3905 10408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ADSpecial weather statement, Jul 25, 4:33 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
433 PM MDT Tue Jul 25 2023
COZ040-252315-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
433 PM MDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of north central
Arapahoe, northeastern Denver and southwestern Adams Counties through
515 PM MDT...
At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Denver International Airport to Commerce City,
or along a line extending from 36 miles south of Greeley to 5 miles
north of Denver. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northeastern Denver, Aurora, southern Thornton, Commerce City, Denver
International Airport, D.I.A Terminal and Concourses and Watkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3985 10450 3977 10450 3969 10470 3981 10501
3993 10474
TIME...MOT...LOC 2233Z 287DEG 22KT 3990 10468 3981 10496
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ADSpecial weather statement, Jul 25, 4:52 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
452 PM MDT Tue Jul 25 2023
COZ039-040-252330-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
452 PM MDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of western Arapahoe,
Denver, northeastern Jefferson and southwestern Adams Counties
through 530 PM MDT...
At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westminster to Lakewood, or along a line
extending from 36 miles south of Greeley to 8 miles west of Denver.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Denver, Aurora, Lakewood, Arvada, southern Westminster, northern
Centennial, southwestern Commerce City, northeastern Littleton,
Englewood, Wheat Ridge, Golden, Greenwood Village, Sheridan,
Morrison, Arapahoe Park, Watkins and Buckley SFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3960 10463 3962 10471 3961 10473 3958 10475
3963 10517 3967 10519 3968 10515 3971 10514
3974 10521 3978 10520 3980 10520 3988 10519
3975 10457 3959 10460 3958 10461
TIME...MOT...LOC 2251Z 286DEG 36KT 3993 10501 3969 10510
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:02 PM MDT | Special Weather Statement | BOU | Broomfield | 28 min |
| Jul 24, 6:06 PM MDT | Special Weather Statement | BOU | Weld | 24 min |
| Jul 24, 6:12 PM MDT | Special Weather Statement | BOU | Denver | 33 min |
| Jul 24, 6:41 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 49 min |
| Jul 24, 7:12 PM MDT | Special Weather Statement | BOU | Denver | 33 min |
| Jul 24, 7:26 PM MDT | Special Weather Statement | BOU | Adams | 34 min |
| Jul 24, 7:56 PM MDT | Special Weather Statement | BOU | Adams | 34 min |
| Jul 25, 4:15 PM MDT | Special Weather Statement | BOU | Lincoln | 45 min |
| Jul 25, 4:33 PM MDT | Special Weather Statement | BOU | Denver | 42 min |
| Jul 25, 4:52 PM MDT | Special Weather Statement | BOU | Denver | 38 min |
| Jul 25, 5:16 PM MDT | Special Weather Statement | BOU | Adams | 44 min |
| Jul 25, 5:39 PM MDT | Special Weather Statement | BOU | Douglas, Elbert | 51 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.